Virginia, 2003

Damaging Wind in Virginia, August 30, 2003

August 30, 2003 · NWS LWX · 1 event in 1 county or zone

A thunderstorm with high winds moved through Fauquier County during the afternoon of the 30th. A tree was downed onto Rogues Road near Cassanova.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A thunderstorm with high winds moved through Fauquier County during the afternoon of the 30th. A tree was downed onto Rogues Road near Cassanova.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 30, 10:22 AM EST, 3 hours 29 minutes earlier.

Area forecast discussion, Aug 30, 10:22 AM EST, 3 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1120 PM EDT FRI AUG 29 2003

SHORT TERM (TODAY-TONIGHT)

ONLY MADE MINOR CHGTS TO THE ZNS. CLDS RUNNING NE-SW ACROSS WRN 1/3
OF THE CWA ARE PROGRESSING SLOWLY EWD AND HV CHGD SKY WRDG TO
INCRSG CLDNS IN THE ERN 1/2 OF THE CWA. AS SUCH HV ALSO TWEAKED
TEMPS UP A DEG IN THE ERN PART OF THE AREA. HV MADE ENTIRE CWA AS
RW/TRW LKLY FOR THE AFTN. GATEWAY PROBS HV CAUSED MANY SNDGS TO BE
DELAYED..BUT A LOOK AT THE PIT SDNG SHOWS A MOIST COLUMN PAST 500
MB...AND SUSPECT IAD IS FAIRLY SIMILAR. AS SUCH MAIN THREAT TDA CONTS
TO BE HIGH PWATS. WL NEED TO KEEP EYES OUT OF ANY SLOW MVG CELLS
THAT DVLP AND THE FLASH FLOOD THREAT.

ZNS/EOL/CWF ALREADY RELEASED.

WOODY

.LONG TERM SUN THROUGH FRI...
NO BIG CHGS COMING UP IN THE MID AND LONG TERM PORTION OF THE FCST.
THIS IS GOOD NEWS IS YOU LIKE RAIN.

CDFNT CURR OVR NW PA AND OH MEANDERING SWD. GFS NOW PROGS THIS
BOUNDARY S OF CWA AT 12Z SUN. BEST MOISTURE IS POOLED N OF IT...
OVR OUR CWA. WITH 1026 MB HIGH PARKED TO THE N...NOT SURE FNT WILL
GO ANYWHERE DRG THE DAY. GFS DOES INDC A NWD DRIFT SUN NGT...THEN S
AGAIN MON...ETC ETC ETC. BOTTOM LINE...THE FNT WILL BE NEARBY FOR
AWHILE. AN H5 TROF BEGINS TO DEVELOP IN THE E TWD MIDWEEK...
HOPEFULLY ACTING AS A KICKER TO PUSH THE FNT OUT OF HERE. EXTENDED
GFS FROM LAST NGT LOOKED DRY/NICE NEXT FRI AND SAT.

AIRMASS WILL BE QUITE MOIST FROM TIME TO TIME ARND THE FNT. GFS
SHOWS MAX PW VALUES OF 2.3 ON MON...AND ONLY SLIGHTLY LESS SUN AND
TUE. WILL ISSUE AN SPS WITH THIS PKG TO HIGHLIGHT POSSIBILITY OF
PROLONGED HEAVY RAIN THREAT DUE TO HIGH MOISTURE LVLS AND A NEARLY
STATIONARY BOUNDARY.

TEMPS WILL BE A TRICK. CLDS AND PRECIP ON THE N SIDE OF THE FNT SHD
KEEP MAXES DOWN.

RDH

.LWX...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.
Hazardous weather outlook, Aug 30, 10:26 AM EST, 3 hours 25 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-310800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1126 AM EDT SAT AUG 30 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN
VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE
EASTERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY

SHOWERS AND THUNDERSTORMS WILL BECOME INCREASINGLY LIKELY THIS
AFTERNOON. THE ATMOSPHERE IS UNSTABLE AND VERY MOIST. AS A
RESULT...LOCALLY HEAVY RAIN IS EXPECTED. THE STORM PREDICTION CENTER
HAS INDICATED THAT THERE IS A CHANCE A SEVERE THUNDERSTORM WATCH
WILL BE NEEDED OVER MUCH OF THE AREA THIS AFTERNOON. ALONG WITH VERY
HEAVY RAIN...ISOLATED SEVERE THUNDERSTORM WIND GUSTS WILL BE THE
MAIN THREAT.

.DAYS TWO THROUGH SEVEN...

A FRONT WILL STALL OVER OR JUST SOUTH OF THE AREA THROUGH EARLY NEXT
WEEK. SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED
OVER THE AREA AS A RESULT. LOCALLY HEAVY RAINFALL AND FLOODING WILL
BE POSSIBLE EACH DAY INTO WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY.

ABW

In the hours before

Special weather statement, Aug 30, 11:17 AM EST, 2 hours 34 minutes before
DCZ001-MDZ005>007-009>011-013-014-016>018-VAZ052>055-057-302215-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1217 PM EDT SAT AUG 30 2003

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS INDICATED THAT A
SLIGHT RISK OF SEVERE WEATHER EXISTS THIS AFTERNOON AND EVENING
FOR THE GREATER WASHINGTON DC AND BALTIMORE AREAS. THE COMBINATION
OF AN APPROACHING COLD FRONT INTERACTING WITH WARM AND HUMID AIR
EAST OF THE APPALACHIANS MEANS THUNDERSTORMS ARE LIKELY THIS
AFTERNOON. SOME OF THESE STORMS MAY BE SEVERE....WITH DAMAGING WINDS
IN EXCESS OF 56 MPH. IN ADDITION...STORMS WILL HAVE THE
POTENTIAL TO PRODUCE VERY HEAVY RAINFALL. THIS IN TURN MAY CAUSE
FLOODING PROBLEMS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

ABW
Special weather statement, Aug 30, 1:40 PM EST, 11 minutes before
MDZ004-301915-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
240 PM EDT SAT AUG 30 2003

...STRONG THUNDERSTORMS OVER FREDERICK COUNTY MARYLAND...

AT 240 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 3 MILES NORTHWEST OF MYERSVILLE TO 8 MILES WEST
OF PETERSVILLE...MOVING EAST AT 30 MPH. THESE STORMS WILL BE CAPABLE
OF PRODUCING SMALL HAIL...VERY HEAVY DOWNPOURS...FREQUENT
LIGHTNING...AND WIND GUSTS TO 50 MPH. THE COMMUNITIES OF BALLENGER
CREEK...BRADDOCK HEIGHTS...FREDERICK...WALKERSVILLE AND WOLFSVILLE
WILL BE AFFECTED BY THESE STORMS THROUGH 315 PM EDT.

MMARGRAF
Special weather statement, Aug 30, 1:50 PM EST, 1 minute before
MDZ009-013-301915-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
250 PM EDT SAT AUG 30 2003

...STRONG THUNDERSTORM OVER SOUTHERN MONTGOMERY COUNTY MOVING EAST...

AT 250 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
CONGRESSIONAL MANOR...MOVING EAST AT 20 MPH. THIS STORM WILL BE
CAPABLE OF PRODUCING SMALL HAIL...FREQUENT LIGHTNING...VERY HEAVY
DOWNPOURS...AND WIND GUSTS TO 50 MPH. THE COMMUNITIES OF
ADELPHI...BELTSVILLE...BETHESDA...CALVERTON...CHEVY CHASE...
COLESVILLE...COLLEGE PARK...GREENBELT...LANGLEY PARK...NEW
CARROLLTON...POTOMAC...ROCKVILLE...AND TAKOMA PARK WILL BE AFFECTED
BY THIS STORM THROUGH 3:15 PM EDT. RESIDENTS IN THESE AREAS SHOULD
REMAIN ALERT IN CASE WARNINGS ARE ISSUED.

MMARGRAF

The radar

The Sterling radar (KLWX), 41 km away, was scanning. The volume nearest the first event began at 18:51 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Fauquier

When
August 30, 1:51 PM EST
Where
Fauquier County, Cassanova
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
TRAINED SPOTTER
Coordinates
38.650, -77.717

A tree was downed onto Rogues Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5371351.